helpline 01494 601 400
12 April 2016

Epilepsy drug label to include new warning in US

The Food and Drug Administration (FDA) in America has approved an update for the anti-epileptic drug Zonegran (known in the UK as zonisamide) to include a new warning in the prescribing information.

The update includes a section describing the risk of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) as well as additional DRESS information.

Zonegran has been known to cause DRESS, which is also known as multi-organ hypersensitivity.  The reaction typically appears as a fever, rash or swelling of the lymph nodes and face.

The reaction can also appear as hepatitis, inflammation of the kidneys and blood abnormalities.

Patients with symptoms should be examined immediately

The warning advises that early manifestations of DRESS may not include the rash, and that patients should be examined immediately and discontinue use of Zonegran if no other cause for the symptoms can be found.

Zonegran is used as an adjunct therapy in the treatment of partial seizures in adults with epilepsy.

Professor Ley Sander

Epilepsy Society's Medical Director, Ley Sander said:

"Before a drug is licensed for use, it has to go through many trials to show its safety, effectiveness and whether there are likely to be any side effects from it. However,  some side effects only become known after a drug is licensed and starts to be prescribed. This might be because the side effects only happen after a drug is used for a long time, or they become known after a greater number of people have started to use the drug.

Not a cause for concern

"This is why there are often safety updates for a drug that is already in wide use and should not be a cause for concern. It is something that people should be aware of in case it affects them. However, as yet we have not had any word from the Medicines and Healthcare Products Regulatory Agency (MHRA) about further guidance for this medication in the UK."

 

Read more about Zonisamide here